Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 57, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 2016, 4:45 PM CDT for Crane County, Pecos County, Upton County, Texas. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2016, 4:45 PM CDT (21:45 UTC)
- Expired
- May 17, 2016, 5:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Crane County, TX, Pecos County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 5:02 PM CDT | HAIL 1 | 8 Wsw Mccamey, TX | NICKEL TO QUARTER SIZE HAIL FELL ON HIGHWAY 67 BETWEEN 502 AND 506 PM CDT. |
| May 17, 5:05 PM CDT | HAIL 0.88 | 8 W Mccamey, TX | |
| May 17, 5:07 PM CDT | FUNNEL CLOUD | 14 Nnw Bakersfield, TX | 14 MILES NORTH OF BAKERSFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 13 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 353 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
870
WUUS54 KMAF 172145
SVRMAF
TXC103-371-461-172245-
/O.NEW.KMAF.SV.W.0057.160517T2145Z-160517T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT TUE MAY 17 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CRANE COUNTY IN WESTERN TEXAS...
NORTH CENTRAL PECOS COUNTY IN SOUTHWESTERN TEXAS...
SOUTHWESTERN UPTON COUNTY IN WESTERN TEXAS...
* UNTIL 545 PM CDT
* AT 444 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF GIRVIN...OR 14 MILES WEST OF MCCAMEY...MOVING NORTHEAST AT 15
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MCCAMEY...KING MOUNTAIN...GIRVIN AND UPTON COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3109 10203 3108 10210 3109 10237 3106 10232
3105 10232 3103 10250 3119 10258 3139 10219
TIME...MOT...LOC 2144Z 246DEG 13KT 3115 10247
HAIL...1.25IN
WIND...60MPH
$$
822 follow-up statements
359
WWUS54 KMAF 172213
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT TUE MAY 17 2016
TXC103-371-461-172245-
/O.CON.KMAF.SV.W.0057.000000T0000Z-160517T2245Z/
CRANE TX-PECOS TX-UPTON TX-
513 PM CDT TUE MAY 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN CRANE...NORTH CENTRAL PECOS AND SOUTHWESTERN UPTON
COUNTIES...
AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST
OF KING MOUNTAIN...OR 9 MILES NORTHWEST OF MCCAMEY...MOVING NORTHEAST
AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MCCAMEY...GIRVIN AND UPTON COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3109 10203 3108 10210 3109 10237 3106 10232
3105 10232 3103 10249 3118 10243 3130 10216
TIME...MOT...LOC 2212Z 246DEG 13KT 3119 10236
HAIL...1.25IN
WIND...60MPH
$$
82406
WWUS54 KMAF 172229
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT TUE MAY 17 2016
TXC103-371-461-172245-
/O.CON.KMAF.SV.W.0057.000000T0000Z-160517T2245Z/
CRANE TX-PECOS TX-UPTON TX-
529 PM CDT TUE MAY 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN CRANE...NORTHEASTERN PECOS AND SOUTHWESTERN UPTON
COUNTIES...
AT 527 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KING MOUNTAIN...
OR 7 MILES NORTHWEST OF MCCAMEY...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MCCAMEY AND UPTON COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3108 10207 3109 10232 3108 10234 3107 10234
3106 10232 3105 10232 3105 10234 3107 10235
3127 10224 3128 10220 3109 10203
TIME...MOT...LOC 2227Z 246DEG 13KT 3121 10230
HAIL...1.25IN
WIND...60MPH
$$
82What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:55 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 17, 2:55 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 PM CDT TUE MAY 17 2016
.DISCUSSION...
Looks like unsettled weather is in the offing for west Texas and
southeast New Mexico through Thursday as an upper level low
pressure system slowly makes its way eastward from southern
California. Ahead of this system diffluence and significant and
persistent large scale lift associated with the upper level jet
and low is expected across the region. In addition low level
moisture will be plentiful and persistent from the Gulf of Mexico
due to a stalled 850 millibar low and stationary front along the
Big Bend through Thursday. Went with good chance to likely pops
for showers and thunderstorms Wednesday night across much of the
forecast area in this pattern. A few thunderstorms this evening
could be strong to severe especially across the eastern Permian
Basin and lower Trans Pecos region along and near a cold front
where shear and instability will be maximized. After this evening
the bigger concern appears to be the potential for locally heavy
rainfall across the Permian Basin Wednesday and Wednesday night
due to the slow movement of the system. Later shifts will need to
monitor this potential. Temperatures will be well below normal
through Thursday behind the front with significant clouds and
precipitation.
The upper low will exit the forecast area later Thursday and be
replaced by southwesterly flow aloft associated with the next
Pacific system for the weekend and into early next week. A dryline
is expected to form in this flow with thunderstorms possible ahead
of the dryline across portions of the Permian Basin each afternoon
and evening. Temperatures will warm to near normal values by
Friday through the rest of the forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 53 61 54 71 / 70 70 70 40
Carlsbad 52 62 51 75 / 70 70 50 20
Dryden 64 77 62 80 / 70 40 60 30
Fort Stockton 57 69 55 76 / 70 60 70 20
Guadalupe Pass 46 57 47 72 / 70 70 40 10
Hobbs 47 56 49 71 / 70 70 60 20
Marfa 52 69 50 75 / 60 60 60 20
Midland Intl Airport 53 61 54 74 / 70 70 70 30
Odessa 52 62 53 74 / 70 70 70 30
Wink 57 65 53 77 / 70 70 60 20
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...High Wind Warning from 7 PM CDT /6 PM MDT/ this evening to 10 AM
CDT /9 AM MDT/ Wednesday for Guadalupe Mountains.
&&
72/12Hazardous weather outlook, May 17, 2:48 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 248 PM CDT TUE MAY 17 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-182000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 248 PM CDT TUE MAY 17 2016 /148 PM MDT TUE MAY 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE PERMIAN BASIN...LOWER TRANS PECOS....AND BIG BEND AREA. STORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND...AND LOCALLY HEAVY RAINFALL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH LATE THIS EVENING. THUNDERSTORM CHANCES WILL INCREASE AND EXPAND OVER MUCH OF THE FORECAST AREA TONIGHT BEHIND A COLD FRONT. STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL...GUSTY WIND...AND BRIEF HEAVY RAINFALL. IN ADDITION...STRONG NORTHEAST GAP WINDS ARE EXPECTED TO DEVELOP IN GUADALUPE PASS TONIGHT...THEREFORE A HIGH WIND WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS CHANCES WILL CONTINUE ACROSS MUCH OF THE REGION WEDNESDAY AND WEDNESDAY NIGHT THEN CHANCES DECREASE FROM WEST TO EAST ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED ACROSS THE EASTERN PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND AREA THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 17, 3:03 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 19 NW RANKIN 31.42N 102.17W
05/17/2016 E1.00 INCH UPTON TX PUBLIC
&&
AKLLocal storm report, May 17, 3:49 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 7 N RANKIN 31.33N 101.94W
05/17/2016 E1.75 INCH UPTON TX LAW ENFORCEMENT
&&
AKLLocal storm report, May 17, 3:53 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 PM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 9 NNW TEXON 31.35N 101.75W
05/17/2016 E1.25 INCH REAGAN TX PUBLIC
&&
AKLLocal storm report, May 17, 4:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
435 PM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 7 N RANKIN 31.33N 101.94W
05/17/2016 E1.75 INCH UPTON TX LAW ENFORCEMENT
&&
AKLLocal storm report, May 17, 4:37 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
437 PM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL 9 NE RANKIN 31.32N 101.83W
05/17/2016 E2.50 INCH UPTON TX TRAINED SPOTTER
BROKEN WINDSHIELD ON CAR.
&&
GREGORY.MURDOCHSpecial weather statement, May 17, 4:40 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT TUE MAY 17 2016
TXZ068-069-075-172230-
CRANE TX-UPTON TX-PECOS TX-
440 PM CDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRANE...NORTH
CENTRAL PECOS AND SOUTHWESTERN UPTON COUNTIES UNTIL 530 PM CDT...
AT 440 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF GIRVIN...OR 17 MILES WEST OF MCCAMEY...MOVING
NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CRANE...MCCAMEY...CRANE COUNTY AIRPORT...KING MOUNTAIN AND UPTON COUNTY
AIRPORT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN TEXAS.
LAT...LON 3111 10214 3108 10230 3109 10237 3108 10236
3104 10255 3120 10263 3146 10230
TIME...MOT...LOC 2140Z 246DEG 13KT 3115 10252
82The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:08 PM CDT | Special Weather Statement | MAF | Jeff Davis | 52 min |
| May 17, 1:27 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 63 min |
| May 17, 1:56 PM CDT | Special Weather Statement | MAF | Crane | 49 min |
| May 17, 2:09 PM CDT | Special Weather Statement | MAF | 51 min | |
| May 17, 2:30 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 60 min |
| May 17, 2:40 PM CDT | Special Weather Statement | MAF | Reagan | 65 min |
| May 17, 2:52 PM CDT | High Wind Warning | MAF | 16 hr | |
| May 17, 2:59 PM CDT | Tornado Warning | MAF | Reagan, Upton | 31 min |
| May 17, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 62 min |
| May 17, 3:28 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 62 min |
| May 17, 4:20 PM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| May 17, 4:27 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 32 min |
| May 17, 4:40 PM CDT | Special Weather Statement | MAF | Crane | 50 min |
| May 17, 4:51 PM CDT | Tornado Warning | MAF | Crane, Pecos, Upton | 24 min |
| May 17, 5:34 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 41 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.